Oklahoma, 2020

Hail and Damaging Winds in Oklahoma, April 12, 2020

April 12, 2020 · NWS TSA · 3 events in 3 counties and zones

Strong to severe thunderstorms developed over eastern Oklahoma during the early afternoon of the 12th, as a cold front moved into the region, and a strong upper level disturbance approached from the southwest. The thunderstorms evolved into a line and moved across eastern Oklahoma, producing locally strong damaging wind and marginally severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Strong to severe thunderstorms developed over eastern Oklahoma during the early afternoon of the 12th, as a cold front moved into the region, and a strong upper level disturbance approached from the southwest. The thunderstorms evolved into a line and moved across eastern Oklahoma, producing locally strong damaging wind and marginally severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 12, 1:14 PM CST, 2 hours 4 minutes earlier.

Area forecast discussion, Apr 12, 1:14 PM CST, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
214 PM CDT Sun Apr 12 2020

.DISCUSSION...
Convection continues to expand this afternoon ahead of strong cold
front which has pushed into NE OK early this afternoon. Conditions
remain supportive of severe weather potential this afternoon
through early evening ahead of the surging cold front. The
highest conditional environment remains across SE OK and possibly
into west central AR before the front passes. Transient
supercells with a large hail / wind potential will be the greatest
concern with a lower, yet non zero, chance for tornadoes. Strong
post frontal winds will gradually relax overnight and sufficient
clearing is expected to allow a light freeze across portions of NE
OK / far NW AR.

Unseasonably cold temperatures will prevail Monday through Tuesday
with a light freeze possible both Monday and Tuesday nights, with
the most favorable cold sfc pattern likely Tuesday morning.
Confidence continues to increase in a band of light precip
expanding along mid level frontal forcing Monday night through
Tuesday morning. Fcst will retain a rain / snow mix as any
thickening mid level cloud cover will likely keep sfc temps in the
mid to upper 30s, however reports of snowflakes early Tuesday are
likely.

Temps begin to moderate by late week and likely return to near
normal by next weekend. Extended data have differing solutions on
extent of light precip with either a weak late week front and/or
return warm advection precip. Either way low precip chances are
warranted into next weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   31  49  35  49 /  10  10  30  30
FSM   34  53  39  52 /  70  10  20  20
MLC   33  51  36  51 /  10  10  20  30
BVO   31  49  33  49 /  10  20  20  20
FYV   30  49  33  48 /  80  10  20  20
BYV   30  49  33  48 /  80  10  20  20
MKO   32  49  35  48 /  20  10  30  30
MIO   30  48  33  49 /  30  20  20  20
F10   32  49  35  47 /   0  10  30  30
HHW   36  54  38  55 /  10   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Freeze Warning from midnight tonight to 9 AM CDT Monday for
     OKZ054>070.

     Wind Advisory until 11 PM CDT this evening for OKZ054>074.

AR...Freeze Warning from midnight tonight to 9 AM CDT Monday for
     ARZ001-002-010-011.

     Wind Advisory until 11 PM CDT this evening for ARZ001-010.

&&

LONG TERM....07
Hazardous weather outlook, Apr 12, 9:55 AM CST, 5 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
1055 AM CDT Sun Apr 12 2020

ARZ001-002-010-011-019-020-029-OKZ049-053>076-131015-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
1055 AM CDT Sun Apr 12 2020

...SEVERE THUNDERSTORMS EXPECTED THIS AFTERNOON...

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...Today and Tonight.
TORNADO.
	RISK...Limited.
	AREA...Far Southeast Oklahoma.
	ONSET...Early Afternoon.

SEVERE THUNDERSTORM.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Far Southeast Oklahoma.

HEAVY RAIN AND FLASH FLOOD.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

SIGNIFICANT WINDS.
	RISK...Elevated.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

	AREA AT GREATEST RISK...Northwest of a McAlester to Rogers line.

DISCUSSION...
A strong cold front will enter northeast Oklahoma by early to mid
afternoon and will move rapidly southeastward across the area
during the rest of the afternoon and early evening. Strong to
severe thunderstorms are expected to redevelop along and ahead of
the cold front as it pushes into the area. Parts of far southeast
Oklahoma will have the greatest threat, with the potential for very
large hail up to the size of tennis balls, damaging winds to 70
mph, and isolated tornadoes. Across the remainder of eastern
Oklahoma and northwest Arkansas, large hail to the size of golf
balls and damaging winds to 60 mph will be possible with the
strongest storms. Locally heavy rainfall may also result in
localized flooding issues areawide. The severe weather threat will
end early this evening.

Following the passage of the cold front, strong north to northwest
winds will develop, with frequent gusts from 30 to 45 mph
possible late this afternoon and this evening. A few gusts in
northeast Oklahoma may approach 50 mph.

Early Monday morning, a late season freeze is expected across much
of the area to the north of Interstate 40, as well as some favored
locations in southeast Oklahoma.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.
MONDAY THROUGH SATURDAY...No Hazards.

EXTENDED DISCUSSION...
Below normal temperatures will prevail most of the upcoming week,
with little or no chance of organized thunderstorms.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, Apr 12, 1:52 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Tulsa OK
252 PM CDT Sun Apr 12 2020

OKZ073-074-122015-
Haskell OK-Pittsburg OK-
252 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HASKELL AND
NORTHEASTERN PITTSBURG COUNTIES UNTIL 315 PM CDT...

At 252 PM CDT, a strong thunderstorm was located near Crowder, moving
east at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Quinton...                        Crowder...
Canadian...                       Arrowhead State Park...
Enterprise...                     Blocker...
Featherston...

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Oklahoma.

LAT...LON 3529 9539 3506 9532 3506 9535 3503 9535
      3503 9551 3502 9551 3502 9573 3513 9576
TIME...MOT...LOC 1952Z 255DEG 20KT 3509 9567
Special weather statement, Apr 12, 2:19 PM CST, 59 minutes before
Special Weather Statement
National Weather Service Tulsa OK
319 PM CDT Sun Apr 12 2020

OKZ060-061-122045-
Tulsa OK-Rogers OK-
319 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN ROGERS AND
NORTHEASTERN TULSA COUNTIES UNTIL 345 PM CDT...

At 319 PM CDT, a strong thunderstorm was located 3 miles east of
Sperry, moving east at 30 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Tulsa...                          Claremore...
Owasso...                         Skiatook...
Catoosa...                        Collinsville...
Verdigris...                      Sperry...
Turley...                         Tulsa International Airport...

This includes Interstate 44 between mile markers 238 and 244.

LAT...LON 3645 9563 3617 9566 3620 9600 3639 9600
TIME...MOT...LOC 2019Z 268DEG 28KT 3630 9593
Special weather statement, Apr 12, 2:33 PM CST, 45 minutes before
Special Weather Statement
National Weather Service Tulsa OK
333 PM CDT Sun Apr 12 2020

OKZ068-070>072-074-122100-
Haskell OK-Muskogee OK-Sequoyah OK-Cherokee OK-McIntosh OK-
333 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HASKELL...
NORTHEASTERN MCINTOSH...NORTHWESTERN SEQUOYAH...SOUTHWESTERN CHEROKEE
AND EASTERN MUSKOGEE COUNTIES UNTIL 400 PM CDT...

At 332 PM CDT, strong thunderstorms were located along a line
extending from 4 miles east of Muskogee to 3 miles north of Warner to
5 miles west of Porum. Movement was east at 35 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations in or near the path include...
Muskogee...                       Fort Gibson...
Warner...                         Gore...
Porum...                          Webbers Falls...
Braggs...                         Greenleaf State Park...
Pumpkin Center...                 Lake Tenkiller State Park...
Keefeton...

This includes Interstate 40 in Oklahoma between mile markers 271 and
291.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Oklahoma.

LAT...LON 3589 9500 3562 9501 3533 9510 3528 9545
      3550 9541 3578 9535
TIME...MOT...LOC 2032Z 248DEG 30KT 3574 9529 3554 9530 3537 9536
Special weather statement, Apr 12, 2:56 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
356 PM CDT Sun Apr 12 2020

OKZ074-122130-
Haskell OK-
356 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HASKELL COUNTY UNTIL
430 PM CDT...

At 356 PM CDT, a strong thunderstorm was located 3 miles south of
Whitefield, moving east at 40 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Stigler...                        Keota...
Mccurtain...                      Whitefield...
Kinta...                          Mc Curtain...
Lequire...                        Kanima...
Lewisville...

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Oklahoma.

LAT...LON 3528 9531 3529 9528 3527 9526 3526 9524
      3528 9521 3530 9520 3534 9492 3520 9490
      3520 9493 3510 9493 3510 9530
TIME...MOT...LOC 2056Z 266DEG 35KT 3520 9522
Special weather statement, Apr 12, 2:56 PM CST, 22 minutes before
Special Weather Statement
National Weather Service Tulsa OK
356 PM CDT Sun Apr 12 2020

OKZ073-075-122130-
Pittsburg OK-Latimer OK-
356 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LATIMER AND
SOUTHEASTERN PITTSBURG COUNTIES UNTIL 430 PM CDT...

At 356 PM CDT, a strong thunderstorm was located 6 miles southwest of
Hartshorne, moving east at 40 mph.

Penny size hail will be possible with this storm.

Locations in or near the path include...
Hartshorne...                     Higgins...
Damon...                          Yanush...
Haileyville...

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Oklahoma.

LAT...LON 3468 9571 3484 9571 3489 9529 3469 9529
TIME...MOT...LOC 2056Z 266DEG 35KT 3476 9562
Special weather statement, Apr 12, 3:08 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
408 PM CDT Sun Apr 12 2020

OKZ049-053-122215-
Choctaw OK-Pushmataha OK-
408 PM CDT Sun Apr 12 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PUSHMATAHA AND
CHOCTAW COUNTIES UNTIL 515 PM CDT...

At 408 PM CDT, strong thunderstorms were located along a line
extending from 5 miles south of Lane to 9 miles east of Albany.
Movement was east at 45 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations in or near the path include...
Hugo...                           Antlers...
Boswell...                        Fort Towson...
Sawyer...                         Rattan...
Soper...                          Hugo Lake State Park...
Kellond...                        Kent...
Goodland...                       Messer...
Moyers...                         Oleta...
Grant...                          Ord...
Fallon...                         Frogville...
Darwin...                         Unger...

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southeastern Oklahoma.

LAT...LON 3389 9551 3388 9554 3393 9556 3394 9560
      3391 9564 3388 9570 3390 9575 3387 9578
      3388 9584 3393 9592 3412 9594 3415 9598
      3416 9578 3432 9578 3437 9529 3389 9526
      3391 9527 3387 9529 3389 9533 3387 9539
TIME...MOT...LOC 2108Z 268DEG 37KT 3422 9602 3384 9600

The radar

The Western Arkansas radar (KSRX), 49 km away, was scanning. The volume nearest the first event began at 21:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Sequoyah

When
April 12, 3:18 PM CST
Where
Sequoyah County, 5 mi N of Sallisaw
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.542, -94.800

Strong thunderstorm wind blew shingles from the roof of a home, and blew down power poles north of Sallisaw.

Thunderstorm Wind, Pushmataha

When
April 12, 4:15 PM CST
Where
Pushmataha County, 3.48 mi NNE of Corinne
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.223, -95.249

The Oklahoma Mesonet station near Cloudy measured 58 mph thunderstorm wind gusts.

Hail, Le Flore

When
April 12, 4:38 PM CST
Where
Le Flore County, 0.95 mi NNW of Whitesboro
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.693, -94.885

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2020Every state in 2020This day in weather historyWarnings in Oklahoma, April 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 887948, 887949, 887950.